Long-term abuse of Adderall can lead to various health problems, ranging from mild to deadly. Adderall abuse can produce both physiological and psychological effects—which will vary in severity depending on the duration of use, the frequency and intensity of use, and the age of the given user. In general, long-term abusers of Adderall may experience mood and emotional problems including depression, anxiety, irritability, and difficulty concentrating—as well as serious physical issues ranging from heart disease, to weight loss, to difficulty sleeping, and other issues, according to American Addiction Centers.
While Adderall addiction is treatable and can be overcome, the process becomes increasingly difficult as the intensity and duration of dependency increase. If you or a loved one is struggling with Adderall addiction, it is important to understand both the signs of abuse and the consequences of long-term abuse. Here are five of the most significant health issues linked to long-term abuse of Adderall.
1. Mental Health Problems
Adderall primarily works by affecting the brain—and consequently, abuse of the drug can contribute to problems of mental health. According to the National Institute on Drug Abuse, Adderall abuse can alter levels of important brain chemicals like dopamine. In some people, this can lead to serious psychiatric symptoms such as:
“Due to the stimulating nature of Adderall, individuals using Adderall often experience difficulty sleeping and insomnia,” Aaron Sternlicht, LMHC, CASAC, and addiction specialist, tells WebMD Connect to Care. Not getting enough sleep can worsen mental health issues. This process can be compounded by addiction and increased tolerance, which means a user must consume higher doses of the drug to regularly achieve the same effects.
2. Brain and Personality Changes
In line with Adderall’s effects on mental health and mood, long-term abuse of the drug can induce lasting—and potentially irreversible—changes in brain functioning. “Research suggests that long-term abuse [of Adderall] can cause brain damage and personality changes,” Michael J. McGrath, MD and Medical Director of the Ohana Luxury Alcohol Rehab, tells WebMD Connect to Care. “Abuse of Adderall can lead to effects on the brain that may not be completely reversible. This depends, of course, on how long the drug is abused as well as other factors. This is why it’s essential to get help for Adderall misuse even if it doesn’t seem to be a problem.”
According to the American Addiction Centers, Adderall’s primary mode of functioning is on receptors in the brain: the drug binds to norepinephrine and dopamine receptors (and in the adrenal gland, to epinephrine receptors). The release of these hormones throughout the body produces both the euphoric feelings associated with Adderall, and the sense of focus and concentration that can initially develop when taking the drug.
Initial perceived "benefits" of taking Adderall, however, cannot be sustained indefinitely. Over the long-term, persistent Adderall abuse can paradoxically lead to poor concentration, withdrawal, and a lack of interest in one's surroundings—the very states it is often initially taken to regulate.
This cycle of abuse is far more likely to develop when use of the drug is not regulated, and it is not taken according to a prescribed dosage. As individuals develop higher tolerance to the drug, they may need to consume more and more in an effort to achieve similar effects. In cases of serious dependency, users may switch to snorting or injecting the drug, in order to feel its effects on the body more quickly.
3. Heart Issues
Adderall can raise blood pressure, heart rate, and breathing rate while lowering blood flow, according to the National Institute on Drug Abuse. The Food and Drug Administration (FDA) has issued a “black box” warning label linking Adderall to serious heart problems. According to the FDA, people using Adderall showed an increased risk of:
- Heart attack
- Abnormal heart rhythm
- Coronary artery disease
- Sudden death
“Adderall use can raise both blood pressure and heart rate over the short-term,” says McGrath. “Over the long term, it’s possible that it could cause more lasting effects on the cardiovascular system.”
A 2012 study in Brain and Behavior echoed many of these findings, noting the risk of hypertension, tachycardia, and myocardial infarction (heart attack) in heavy users of stimulants, including Adderall. Notably, the paper referenced several earlier case studies in which men aged 20 and under may have suffered myocardial infarction after taking heavy doses of Adderall.
4. Circulation Disorders
The University of Michigan School of Medicine reports that Adderall can cause circulation problems in some people. Because these problems can be serious, call your doctor right away if you experience the following symptoms:
- Feeling unusually cold
- Unexplained pain
- Wounds that suddenly appear
- Skin color changes (skin looking unusually white, red, or blue) in your fingers or toes
There is also some evidence that suggests a link between Adderall use and the development of peripheral vasculopathy. According to Johns Hopkins Medicine, peripheral vascular disease is a circulatory condition characterized by insufficient blood flow to organs or blood vessels in the body—most often the legs and feet. It is most commonly caused by atherosclerosis (plaque buildup in the arteries). It also most typically affects people who are older, who have underlying conditions like coronary disease or diabetes, or who smoke or are overweight.
However, there is evidence that peripheral vasculopathy can occur in Adderall users. A 2019 case series published in the journal Vascular Medicine—with 16 patients, with a median age of 37, all using Adderall—found vasospastic symptoms in the majority of patients, including 6 severe cases that required amputation. More research is needed to fully understand the connection between Adderall abuse and the development of peripheral vasculopathy, but the possibility of a link is a cause for concern.
5. Weight Loss and Stunted Growth in Teens
Adderall abuse by teens is a growing problem. Alarmingly, there is some evidence that chronic Adderall use can cause lasting issues for adolescents, including unwanted weight loss and stunted growth. A 2016 study published in International Clinical Psychopharmacology found significantly lower height and weight in children using Adderall for three years or more.
However, it is important to note that other studies have come to different conclusions. A 2014 study published in the journal Pediatrics tracked children to study the effect of stimulant medication in children with ADHD on their final adult heights, and found no significant changes in growth between the experimental and control groups.
Of course, it is also important to emphasize that the second study conducted above focused on children who were medically prescribed appropriate doses of stimulants. Data on abuse of Adderall—particularly by adolescents or developing children—is understandably less clear in terms of its ultimate effects.
What is clear, though, is that Adderall abuse by teens and young adults is a persistent and worsening concern. A 2016 study in The Journal of Clinical Psychiatry found a substantial rise in non-prescription use of Adderall—and in emergency room visits—in young adults aged 18-25. Moreover, while studies on height and development are mixed, data on weight loss is more clear. A 2013 study in the journal Appetite found that over 10% of college students studied who were abusing prescription stimulants were doing so to suppress appetite—a common side effect of Adderall—and to lose weight.
Considering the possible impacts of Adderall abuse on your health, it is essential to seek help if you feel your stimulant use is out of control. This is especially true for children and young adults, as the dangers of long-term Adderall abuse in individuals who are still physically and mentally developing can potentially be very serious. Still, Adderall abuse is dangerous at any age.
Your primary care provider or therapist is a good starting point for getting help. “If you want to stop Adderall use, talk with your prescribing doctor or a medical professional who specializes in substance use,” Sternlicht says. “Oftentimes, it will be recommended to reduce your intake over time, called a ‘taper,’ ultimately allowing you to eventually stop your use completely. This is to ensure minimal adverse effects of stopping Adderall use cold turkey.” In other cases—and depending on degree of severity and duration of addiction—medically assisted detoxification may be the most effective choice.
Don’t Wait. Get Help Now.
If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.